Day # 14: Neuroleptic Malignant Syndrome (NMS)
We are continuing our discussion about the side effects of antipsychotic medications. Yesterday we discussed extrapyramidal symptoms (EPS) and today we will highlight neuroleptic malignant syndrome (NMS). This is a rare but very dangerous drug reaction that is essential to quickly be able to recognize and treat.
Today's Content Level: All levels (Beginner, Intermediate, Advanced)
•Neuroleptic malignant syndrome (NMS) is a rare but life-threatening drug reaction that can occur in response to neuroleptic or antipsychotic medication.
•NMS = life-threatening condition characterized by fever, autonomic instability (labile blood pressure), muscle rigidity, and delirium.
•NMS is caused by a sudden, marked reduction in dopamine activity, either from blocking of dopamine receptors (eg, antipsychotics) or withdrawal of dopaminergic agents (eg, parkinson's medications).
•Any medications within the family of neuroleptics can cause the condition, though first generation antipsychotics (FGA's) appear to have a higher risk than second generation antipsychotics (SGA's). Other potential causative medications include metoclopramide, antidepressants, valproate, phenytoin, amoxapines, phenelzine, lithium (controversial) and the removal of dopamine agonists (levodopa, bromocriptine, pramipexole, amantadine, etc.).
•It has been proposed that blockade of dopamine receptors (D2, D3, D4) induces massive release of glutamate (excitatory/activating neurotransmitter). This generates neurotoxicity and myotoxicity and a response not dissimilar to malignant catatonia.
•There is significant overlap between malignant catatonia and NMS in their pathophysiology, the former being idiopathic and the latter being the drug-induced form of the same syndrome. More on this in a later post.
•The clinical presentation of NMS varies considerably, however the following can be seen:
Fever, diaphoresis, rigidity ("lead-pipe rigidity")
Lead-Pipe rigidity = uniform increase in tone throughout entire range of motion)
Confusion, fluctuating level of consciousness (delirium)
"Autonomic instability" = labile blood pressure, tachycardia
Labs: elevated creatinine kinase (CK), elevated white blood cell count (WBC), altered liver function tests (LFTs)
•If not intervened upon the condition can progress to rhabdomyolysis (muscle breakdown), renal failure, metabolic derangement, end-organ failure, and even death.
•Memory Aid: "FALTERED"
Fever (most common presenting symptom)
Autonomic instability (BP, HR)
Excessive sweating (diaphoresis)
•Also, keep in mind that NMS is widely seen as an acute and severe syndrome, however, NMS may more accurately have a spectrum of presentations and the acute syndrome is merely the extreme end of the spectrum.
•The incidence and mortality rates are difficult to establish. Some of this discrepancy is due to a lack of uniform definition of NMS.
•Reports of its incidence in psychiatric inpatients receiving antipsychotics vary widely, from 0.02% to as high as 3.23%, based on retrospective reviews. It is estimated that fewer than 1% of all patients treated with FGA's and is likely less common in SGA's in addition to mortality rate being lower.
•The risk of death among those affected is about 10%.
•Onset is often within a few weeks of starting the medication but can occur at any time.
•There are many factors that increase risk. These include:
Meds: high potency FGA, rapid dose changes (increase or reduction), abrupt withdrawal of anticholinergic agents, antipsychotic polypharmacy.
Illness: psychotic illness, organic brain disease, parkinson's disease, lewy body dementia, hyperthyroidism, intellectual disability.
Conditions: male gender, younger age, dehydration, agitation.
May be a genetic risk.
•Treatments will vary based on severity of presentation in addition to the clinical setting.
•Lower severity / In the psych unit: Withdraw antipsychotic medication and monitor temperature, pulse, blood pressure. Recommend a medicine consult (transfer to medical floor?) or RRT depending on acuity and severity. Consider benzodiazepines if not already prescribed – IM lorazepam, for example, has been used and shown to be effective.
•Higher severity / In the ER or Medical unit: Patient will need rehydration with IV fluids (lactated ringers or normal saline). Also treat with bromocriptine (dopamine agonist) + dantrolene (muscle relaxant). Consider sedation with benzodiazepines. Artificial ventilation may be required in some cases. L ‐dopa, apomorphine, and carbamazepine have also been used, among many other drugs. Refractory cases can be treated with electroconvulsive therapy (ECT).
•Re-starting antipsychotics: Antipsychotic treatment will be required in most instances and re‐challenge is associated with acceptable risk. Stop all antipsychotics for at least 5 days, preferably longer. Allow time for symptoms and signs of NMS to resolve completely. Begin with very small dose and increase very slowly with close monitoring of temperature, pulse and blood pressure. CK monitoring may be used, but is controversial. Consider using an antipsychotic medication structurally unrelated to that previously associated with NMS or a drug with low dopamine affinity (quetiapine or clozapine). Aripiprazole may also be considered, but it has a long plasma half-life and has been linked to an increased risk of NMS. Avoid high potency FGA's and depot preparations (long-acting injectables) of any kind.
Nice work today. As one of my attending physicians likes to say, "Now go stamp out disease". Tomorrow we will spend another day discussing side effects of antipsychotic medications (metabolic syndrome, black-box warnings, medical monitoring, and other common side effects).
Resources for todays post include The Maudsley Prescribing Guidelines in Psychiatry and Pocket Psychiatry. I highly recommend both resources.